Nonpreserved amniotic membrane transplantation for bilateral toxic keratopathy caused by topical anesthetic abuse: a case report
- 3.2k Downloads
Corneal damage associated with abuse of topical anesthetics is a rare clinic entity. Topical anesthetic abuse is one of the causes of ring keratitis. Ring keratitis is easily overlooked because it can mimic acanthamoeba keratitis or other infectious keratitis. The outcome is often poor, leading to persistent epithelial defects, corneal scarring, and perforations.
We report the clinical presentation, diagnosis, and treatment of a 65-year-old Caucasian man, who worked as a health care worker, with bilateral toxic keratopathy caused by topical anesthetic abuse. Nonpreserved amniotic membrane transplantation was performed for both eyes of the patient.
It is important to identify and treat patients who abuse topical anesthetics before permanent vision loss ensues. Nonpreserved amniotic membrane transplantation may be useful in relieving pain and improving corneal surface in anesthetic agent abusers.
KeywordsKeratitis Amniotic Membrane Epithelial Defect Amniotic Membrane Transplantation Hypopyon
nonpreserved amniotic membrane transplantation.
Corneal damage associated with abuse of topical anesthetics has been reported by various sources [1, 2, 3]. Topical anesthetic abuse is one of the causes of ring keratitis . This rare clinic entity is easily overlooked because it can mimic acanthamoeba keratitis or other infectious keratitis. The outcome is often poor, leading to persistent epithelial defects, corneal scarring, and perforations [1, 2, 3].
A case of bilateral toxic keratopathy caused by topical anesthetic abuse that was treated with nonpreserved amniotic membrane transplantation (NP-AMT) has been reported. To the best of our knowledge, this is the first report of NP-AMT use for the treatment of bilateral toxic keratopathy caused by topical anesthetic abuse.
Topical anesthetic abuse is a serious disorder, which involves persistent epithelial defects, corneal stromal ring infiltrates, anterior segment inflammation, disproportionate pain, visual loss, and a history of psychoactive substance abuse [1, 2, 3]. Rosenwasser et al. determined poor visual acuity in six patients . Another study demonstrated that all topical anesthetics caused a reduction in the rate of epithelial healing in an animal model . Management of this disorder depends on the discontinuation of the anesthetic agent, which is very difficult for the patients because of psychoactive substance abuse. Topical anesthetic abuse occurs mostly in patients with access to medication, for example nurses and pharmacists [2, 3]. Similarly, our patient was a health care worker. Since patient compliance to conservative approaches was poor, we chose to perform NP-AMT in our patient.
This surgery has been successfully performed many times at our institution, and no post-operative intra-ocular inflammation has been encountered to date . Hypopyon occurred rarely after amniotic membrane transplantation for ocular surface disorders . Most types of anterior uveitis are sterile inflammatory reactions . A hypopyon was determined in our patient's left eye. An ultrasound of this eye showed no vitreous infiltration. In light of these findings, our patient's condition was considered to be a case of sterile inflammation, and additional intravenous steroid use was preferred. Then, the hypopyon resolved within three days.
Clinical evidence indicates that amniotic membrane cells do not express histocompatibility (HLA) antigens A, B, C, or DR. Although the amniotic membrane preparation, the surgical procedure applied, and the surgeon were the same, hypopyon occurred in one eye after NP-AMT. Contrary to what has been suggested in the literature , we used amniotic membrane from different donors. This may account for local immunoreaction after NP-AMT.
The outcome of topical anesthetic abuse cases is poor because of continued drug use after keratitis commences [1, 3]. This is because the attending physician may not suspect drug abuse and/or dishonesty on the part of the patient. Anesthetic abusers frequently continue to self-administer anesthetic agents, often covertly, even when informed of the consequences of their actions. Thus, long-term anatomical and functional results are very poor. Despite NP-AMT, in our patient, the right eye healed with residual corneal scarring, and the left eye required a penetrating keratoplasty.
Psychiatric consultation is extremely helpful and should be considered in the management of these patients. We recommend that the patients be hospitalized and treated under close supervision. It is important to identify and treat patients who abuse topical anesthetics before permanent vision loss develops.
It is important to identify and treat patients who abuse topical anesthetics before permanent vision loss ensues. In addition, close medical supervision and psychiatric consultation should be considered. As a final option, NP-AMT may be considered in relieving pain and improving corneal surface in resistant anesthetic agent abusers. However, the efficiency of NP-AMT cannot be determined based on this single case alone. Further studies, which will investigate the changes after NP-AMT, compare its clinical outcomes, and evaluate safety and efficacy of NP-AMT to treat anesthetic abuse keratopathy, are needed.
Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- 7.American Academy of Ophthalmology: Clinical approach to uveitis. 2005, Intraocular inflammation and uveitis. San Francisco, Leo, 106-Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.